Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 156, NWS Nashville, TN

June 14, 1998Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 14, 1998, 10:37 AM CDT for Sumner County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1998, 10:37 AM CDT (15:37 UTC)
Expired
Jun 14, 1998, 11:10 AM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Sumner County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 10:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WFUS1 KBNA 141538 RRA
TORBNA
TNC165-141610-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1037 AM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SUMNER COUNTY IN MIDDLE TENNESSEE

* UNTIL 1110 AM CDT

* AT 1035 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO NEAR PORTLAND... MOVING MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OAKGROVE BY 1042 AM CDT
  WESTMORELAND BY 1046 AM CDT
  BETHPAGE BY 1046 AM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 14, 9:30 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 14, 9:30 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT SUN JUN 14 1998

MODIFIED 12Z BNA SNDG USING CONDITIONS UPSTREAM REVEALS A MODERATELY
UNSTBL AMS OVR RGN FOR THIS AFTRN. PROJECTED CAPE VALUES OF 1800 J/KG
AND STORM RELATIVE HELICITY BETWEEN 240 AND 300 M2/S2 ALONG WITH WRM
FNTL BNDRY IN VCNTY INDICATE HIGH POTENTIAL FOR SVR WEA OVR MID TN.
IN ADDITION...PRECIP WATER VAULES ARE BTWN 1.5 AND 1.7 INCHES AND
CONSIDERG RECENT HEAVY RAINFALL...FLASH FLOODING POTENTIAL ALSO QUITE
HIGH.

ATTM XPCT ONSLAUGHT OF SVR TSTMS WITH A FEW SUPERCELLS POSSIBLE THIS
AFTRN ESP IN VCNTY OF WRMFNT. WL ISSUE SPS SHORTLY TO HIGHLIGHT SVR WEA
POTENTIAL.

A QUICK LOOK AHEAD...LIKELY POPS FOR TNGT APPR TOO HIGH CONSIDERG THE
AMNT OF DRY AIR PROJECTED IN THE MID/UPR LVLS OF ATMOS.
***NOTE***THE BNA DEWPT HAS BEEN ERRONEOUS OFF AND ON SINCE EARLY SAT.
THE OBSERVERS HAVE BEEN INSTRUCTED TO AUGMENT BUT AGAIN IT HAS NOT BEEN
CONSISTENT.
09

In the hours before

Special weather statement, Jun 14, 9:43 AM CDT, 54 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-141835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
943 AM CDT SUN JUN 14 1998

...THREAT OF SEVERE WEATHER TODAY AND EARLY THIS EVENING ACROSS
MIDDLE TENNESSEE...

THE INGREDIENTS ARE COMING TOGETHER FOR THE OCCURRENCE OF SEVERE
WEATHER ACROSS MIDDLE TENNESSEE TODAY AND EARLY TONIGHT. THE WIND
FIELD WILL BE ORIENTATED IN SUCH A MANNER TO CREATE CONDITIONS FOR
SEVERE THUNDERSTORMS AND A FEW TORNADOES. AT THIS TIME IT APPEARS
THE GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 12 NOON
AND 8 PM.

THE AREAS MUST UNDER-THE-GUN INITIALLY WILL BE THE CITIES OF
CLARKSVILLE...WAVERLY...WAYNESBORO...SPRINGFIELD...ASHLAND CITY
...AND CENTERVILLE. AS THE DAY WEARS...THE THREAT WILL EXTEND EAST
TO INCLUDE THE CITIES OF NASHVILLE...GALLATIN...FRANKLIN...
MURFREESBORO...SHELBYVILLE...FAYETTEVILLE...COOKEVILLE...CELINA AND
MCMINNVILLE.

IN ADDITION TO THE SEVERE WEATHER THREAT...FLASH FLOODING IS ALSO
POTENTIALLY HIGH. THE AIRMASS OVER THE MID-SOUTH IS VERY MOIST PLUS
THE GROUND IS NEARLY SATURATED FROM HEAVY RAINFALL THIS WEEK. THE
VERY HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL LIKELY
CAUSE FLOODING OF STREETS AND LOW  LYING AREAS. CREEKS AND STREAMS
WILL ALSO RISE QUICKLY.

RESIDENTS OF MIDDLE TENNESSEE WILL NEED TO BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND LISTEN TO A RELIABLE SOURCE OF
WEATHER INFORMATION SUCH AS NOAA WEATHER RADIO FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 9:43 AM CDT, 54 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-141835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
943 AM CDT SUN JUN 14 1998

...THREAT OF SEVERE WEATHER TODAY AND EARLY THIS EVENING ACROSS
MIDDLE TENNESSEE...

THE INGREDIENTS ARE COMING TOGETHER FOR THE OCCURRENCE OF SEVERE
WEATHER ACROSS MIDDLE TENNESSEE TODAY AND EARLY TONIGHT. THE WIND
FIELD WILL BE ORIENTATED IN SUCH A MANNER TO CREATE CONDITIONS FOR
SEVERE THUNDERSTORMS AND A FEW TORNADOES. AT THIS TIME IT APPEARS
THE GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 12 NOON
AND 8 PM.

THE AREAS MUST UNDER-THE-GUN INITIALLY WILL BE THE CITIES OF
CLARKSVILLE...WAVERLY...WAYNESBORO...SPRINGFIELD...ASHLAND CITY
...AND CENTERVILLE. AS THE DAY WEARS...THE THREAT WILL EXTEND EAST
TO INCLUDE THE CITIES OF NASHVILLE...GALLATIN...FRANKLIN...
MURFREESBORO...SHELBYVILLE...FAYETTEVILLE...COOKEVILLE...CELINA AND
MCMINNVILLE.

IN ADDITION TO THE SEVERE WEATHER THREAT...FLASH FLOODING IS ALSO
POTENTIALLY HIGH. THE AIRMASS OVER THE MID-SOUTH IS VERY MOIST PLUS
THE GROUND IS NEARLY SATURATED FROM HEAVY RAINFALL THIS WEEK. THE
VERY HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL LIKELY
CAUSE FLOODING OF STREETS AND LOW  LYING AREAS. CREEKS AND STREAMS
WILL ALSO RISE QUICKLY.

RESIDENTS OF MIDDLE TENNESSEE WILL NEED TO BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND LISTEN TO A RELIABLE SOURCE OF
WEATHER INFORMATION SUCH AS NOAA WEATHER RADIO FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:10 AM CDTSevere Thunderstorm WarningOHXBenton50 min
Jun 14, 2:26 AM CDTSevere Thunderstorm WarningOHXHumphreys64 min
Jun 14, 3:23 AM CDTSevere Thunderstorm WarningOHXHickman47 min
Jun 14, 3:47 AM CDTSevere Thunderstorm WarningOHXMaury48 min
Jun 14, 4:18 AM CDTSevere Thunderstorm WarningOHXGiles, Marshall62 min
Jun 14, 4:42 AM CDTSevere Thunderstorm WarningOHXLincoln48 min
Jun 14, 10:22 AM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner48 min
Jun 14, 10:50 AM CDTTornado WarningOHXMacon35 min
Jun 14, 11:05 AM CDTSevere Thunderstorm WarningOHXTrousdale35 min
Jun 14, 11:06 AM CDTSevere Thunderstorm WarningOHXClay, Jackson49 min
Jun 14, 11:15 AM CDTTornado WarningOHXSmith, Trousdale20 min
Jun 14, 11:22 AM CDTSevere Thunderstorm WarningOHXOverton, Pickett48 min
Jun 14, 11:37 AM CDTSevere Thunderstorm WarningOHXPutnam48 min
Jun 14, 12:07 PM CDTSevere Thunderstorm WarningOHXWhite33 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.